Hand-Foot Syndrome Signals Xeloda Effectiveness

Developing tender swelling or rash on their hands and feet may actually be good news for patients being treated with Xeloda® (capecitabine).

During a recent clinical trial, colorectal cancer patients with hand-foot syndrome lived longer, and it took longer for their cancer to get worse.

Researchers comparing two Xeloda-based chemotherapies for people with advanced colorectal cancer, studied skin side effects from both Xeloda and Erbitux® (cetuximab).  They found that about a third of patients experienced at least some hand-foot syndrome, and these patients lived almost 10 months longer than patients without skin changes.

What was studied?

As part of a Phase II clinical trial, the German AIO Colorectal Study Group randomized 185 patients in 35 cancer centers across Germany to receive either CAPOX-C (capecitabine, oxaliplatin, and cetuximab) or CAPIRI-C (capecitabine, irinotecan, and cetuximab).  Their primary goal was to see if there was a difference in objective response rate — the percentage of complete and partial tumor shrinkage.  They also looked at time to cancer progression, overall survival time, safety, and side effects.

In studying at side effects, they analyzed skin toxicity known to be associated with capecitabine:  hand-foot syndrome and nail changes.

Hand-foot syndrome or palmar-plantar erythrodysesthesia (PPE) ranges from mild redness and swelling on the palms of the hands and soles of the feet to severe and painful cracking and sores that can interfere with walking or using hands and fingers.  It appears to get worse with heat and friction.  Patients are told to avoid hot water and aerobic exercise like running and jumping.  Using hand tools can also create friction and make hand-foot syndrome worse.

What was found?

Comparing patients with no capecitabine-related skin toxicity (grade 0) with those with mild to severe symptoms (grades 1 to 3):

  • 32.2 percent of all patients had some skin toxicity: 31 percent had hand-foot syndrome, 8 percent had nail changes.  Only 2 patients had nail changes without hand-foot syndrome as well.
  • Patients with skin toxicity had longer time before cancer got worse (progression-free survival): median 9.9 months vs. 5.6 months.
  • Skin toxicity also meant longer median survival time (overall survival):  32.8 months vs. 22.4 months.
  • Disease control (complete or partial tumor shrinkage or stable disease) was greater in those with skin changes:  97.9 percent vs 86.1 percent.
  • Dose reductions were necessary more often in patients with skin toxicity:  45.1 percent required them compared to 29.3 percent without skin changes.

There were more skin problems in the CAPOX regimen (39.4%) than the CAPIRI plan (25.6%), although the research team attributes this to a higher dose of capecitabine used with CAPOX.

Hand-foot syndrome began to be diagnosed after a median of three treatment cycles and reached its maximum at five cycles.

The research team concluded:

In the setting of first-line chemotherapy with CAPIRI with cetuximab or CAPOX with cetuximab, capecitabine skin toxicity appears to be an early indicator of treatment efficacy. Capecitabine-induced skin toxicity is predictive for a longer progression-free survival and overall survival. The percentage of hand-foot syndrome is associated with higher dosing, so that patients not showing any HFS might be treated with higher doses.

SOURCE

Stintzing et al., British Journal of Cancer, Volume 105, Number 4, August 2011.  doi:10.1038/bjc.2011.227

Share on FacebookTweet about this on TwitterPin on PinterestShare on Google+Email this to someone

Comments

  1. Jennifer says

    “Patients are told to avoid… aerobic exercise like running and jumping.”

    Well, speaking as somebody who is on long-term Xeloda & Avastin and has pretty serious hand-foot problems, I would say that aerobic exercise in general is quite good & running specifically is possible (at least for me.)

    I run about 20 miles a week. The trick is two pairs of socks — one thin and one thick — and backing off to recover from blisters when necessary. There’s always biking, swimming, & other sports, too.

    • Kate Murphy says

      It is possible that the benefits of running outweigh higher risk of making your hand-foot syndrome worse.

      However, this is definitely something to discuss with your physician.

  2. dee says

    Peculiar, in that hand foot syndrome is apparently caused by the poisonous med leaking out from (presumably weak) capillaries and damaging the skin around it — so this article would mean it’s GOOD to have fragile capillaries? No other conclusion that I can come to. And if so, then that should open up a whole other line of cancer therapy inquiry, shouldn’t it?

Leave a Reply